Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 8, 1996, 7:24 PM CDT for Stafford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1996, 7:24 PM CDT (00:24 UTC)
- Expired
- May 8, 1996, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 090026 FFWDDC KSC185-090330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 724 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...SOUTHERN STAFFORD COUNTY AT 720 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN HAVE PERSISTED OVER SOUTHERN STAFFORD COUNTY FROM NEAR ZENITH TO 3 MILES SOUTH OF ST JOHN. LOCAL REPORTS OF VERY RAIN...LOCAL CURB TO CURB FLOWING WATER...ALONG WITH DOPPLER RADAR PRECIPITATION ESTIMATES IN EXCESS OF FOUR INCHES HAVE OCCURRED. THESE STORMS ARE EXPECTED TO CONTINUE OVER SOUTHERN STAFFORD COUNTY WITH ADDITIONAL RAIN OF ONE TO TWO INCHES POSSIBLE. LOCAL FLOODING IS PROBABLE IN AREAS RECEIVING THE HEAVY RAIN...ALONG WITH A RAPID RISE OF THE NORTH FORK OF THE NINNESCAH RIVER. PERSONS NEAR THIS AREA SHOULD TAKE APPROPRIATE PRECAUTIONS NOW. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAYH. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. RUTHI/NICHOLS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:39 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 8, 3:39 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT WED MAY 8 1996 NGM MODEL CONTINUES TO DIFFER SIGNIFICANTLY ON THE POSITION OF SFC FEATURES AS COMPARED TO THE ETA AND AVN. BASED ON CURRENT POSITION AND PAST PERFORMANCE BY THE ETA AND AVN...WILL STICK WITH THEM. SFC LOW AT 18Z WAS LOCATED OVER THE EASTERN OKLAHOMA PANHANDLE JUST SOUTH OF LBL...AND IS FORECAST TO MOVE SLOWLY TO THE NORTH THROUGH THURSDAY NIGHT. THICKNESSES REMAIN IN THE 576-582 RANGE AND 850 TEMPS BACK INTO THE +25 TO +30 RANGE ON THURSDAY AFTERNOON AS SFC FLOW BECOMES MORE SOUTHWESTERLY DURING THE DAY. THEREFORE...IT LOOKS LIKE ONE MORE HOT DAY BEFORE A COLD FRONT PUSHES THROUGH THE STATE OVERNIGHT THURSDAY. 500 MB PATTERN BECOMES A BIT MORE ZONAL ON THURSDAY...WHICH SHOULD ALSO AID IN THE DOWNSLOPE WARMING. CLOUDS SHOULD NOT BE AS MUCH OF A HINDERANCE AS SUBSIDENCE TAKES OVER. GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS...BUT ADDED A FEW~ DEGREES TO THURSDAYS HIGHS FOR THE DOWNSLOPE COMPONENT. DDC 060/089 056/070 048 103 GCK 058/090 055/071 046 003 EHA 058/092 057/072 048 002 LBL 060/091 056/071 047 003 HYS 060/088 054/067 043 103 P28 065/090 061/073 050 303 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| May 8, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 53 min |
| May 8, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 64 min |
| May 8, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 66 min |
| May 8, 8:48 PM CDT | Tornado Warning | DDC | Edwards | 32 min |
| May 8, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| May 8, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 56 min |
| May 8, 9:43 PM CDT | Flash Flood Warning | DDC | Edwards | 4 hr |
| May 8, 10:00 PM CDT | Tornado Warning | DDC | Pratt | 30 min |
| May 8, 10:20 PM CDT | Flash Flood Warning | DDC | Stafford | 3 hr |
| May 8, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 46 min |
| May 9, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| May 9, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| May 9, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| May 9, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 33 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.